Aa
A
A
Close
Avatar universal
Low B12, High B6
Hi.

My symptoms are numbness on the right side of my body, mainly my hand and foot.  Though in my "worse" times it can affect my left.  I have good time and bad as far as coping with the tingles and heavieness.  This has been occuring for 6yrs.  Just this last year I went to talk to docs about it.  I have had MANY tests.  EMG, vascular test, MRI, blood work.  The only abnormalities that came back was a 200pg/ml in B12, SED of 2 mm/hr, and my B6 was in a toxic range.  In May of 2009, I was concerned about my weight(~200lbs) so the PA I saw prescribed me with Phentermine(15mg) and Metformin(500mg).  They made me jittery, so I stopped after one month.  I do not take a multivitamin and I do eat healthy.  

How am I supposed to cut out B6?  I have been taking 2000ug B12 for 5weeks.  

Every doc I talk to says I probably have MS.  Should I maybe see a specialist for MS or keep seeing my Neurologist?  When we were going through my test results his only suggestion was to stop taking B6....but I am not taking anything nor eating anything so much that I have such high levels.  It seems there has to be something else going on here.  

Help, please?
Cancel
6 Answers
Page 1 of 1
Avatar universal
You could definitely have vitamin B6 toxicity. Here are some links to a lot of information about that condition:

http://www.medhelp.org/posts/Nutrition/B6-Toxicity/show/2642
http://www.medhelp.org/forums/Vitamin-B6-Toxicity/show/864?camp=msc&personal_page_id=884412

Check everything you put into your body to see if it contains B6. A lot of energy drinks, protein shakes, diet drinks and foods aren't required (to my knowledge) to list that they have B6 in them, but they sneak them in there. Most cereals in the US and Canada are fortified with Folic Acid and B6.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
363281 tn?1353103243
B vitamins are water soluble, and what your body does not need, it will excrete. Just do not take any more of the supplements.

The B-6 in food should have no bearing at all regarding the toxicity, there is not enough to really make any difference.

I would try to find a nutritionally orientated doctor and talk to them, also, maybe make an appointment with a specialist to rule out any possibility of MS,
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
That is why this is so odd to me.  I am a chemist and can understand what the labels on everything mean.  Also, I have never taken a multivitamin, even when a lot of people were telling everyone to.  I am more interested in eating right.  And I don't mean eating all the fortified junk on the market today.  In my opinion they might say it's fortified, but I don't always think it's the right molecules for our bodies to take it up appropriately.  So, I eat mainly organic and natural.  

I am not for sure either, but I thought the FDA passed something that said ALL food had to state what they put into it.  But I am pretty sure there was another act asking to include all vitamins and minerals instead of the common dozen or so.  

Thanks again for the links, and the advice!  I appreciate your help.

I will be making an appointment with an MS specialist as well as a nutritionalist(sp?).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
"B vitamins are water soluble, and what your body does not need, it will excrete."

With respect, this is a common misconception. As more and more people are getting B6 toxicity, they're finding that some people's bodies process vitamin B6 better than others and some end up with nerve damage if they can't handle the high amounts. But you can only get B6 toxicity from supplements.

ernnmer2004, you were wise not to trust all the fortifications. I wish I had been as wise. Good luck. I hope you find a solution.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
This as Megan said is a fallacy.  If we don't need B6, we excrete what we can and store the rest.  Our bodies are not infinite filters and clearly have limits.  We can't continue to poison ourselves and expect all to be ok.

In addition, medicines can load the kidney's and liver and thus other items are stored rather than passed.  CP450 are a family of liver enzymes that drug and vitamin elimination compete with each other for.  If CP450 is busy with a medicine, then other CP450 can build up.  They interact.

Hope this helps a bit.

B6 is horrific and has ruined/is ruining many a life.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1478335 tn?1287374339
Interesting thread - how's it going? I've heard of other people like you who don't take supplements getting b6 toxic.

You have xtra problem if you are diabetic or getting insulin resistant - the excess sugar is a nuerotoxin. I presume that is why you are taking the metformin? Get the cause of that sorted and under control.

cut down on meat.  B6 is stored in muscle. do you exercise? Exercise uses it up.

B6 is also made by gut bacteria - although the contribution does not usually make you toxic.  if you like carbs you may a lot of yeast in your gut - they love sugar!!  Yeast is used to make  B supplements - see the drift? I have read of a lady who had an abnormally high b12 level from a gut infection - this went away with treatment. but it cuts both ways - Low stomach acid will change what grows inside you - usually a badbug lowers b12 by competing for it. The low b12 is not good with high B6.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Share What Diabetes Topics Matter to You — $50 Gift Card!
Start by taking this 1-2 minute survey on diabetes information and advice that will help us make MedHelp more valuable to you.

If we’d like to interview you, we’ll reach out via e-mail. Those selected will receive a $50 Amazon gift card for their participation.
Recent Activity
1236893 tn?1408490528
Blank
gymdandee commented on Gun Disarm Technique...
1 hr ago
Avatar universal
Blank
Paxiled commented on Gun Disarm Technique...
4 hrs ago
317787 tn?1468754865
Blank
Dee1956 commented on THIS NEW FORUM STINKS...
Jul 22
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
gymdandee
NJ
Avatar m tn
Blank
Paxiled
Arlington, VA
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON
Nutrition Community Resources
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
gymdandee
NJ
Avatar m tn
Blank
Paxiled
Arlington, VA
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON